Dietary Supplements Causing Severe Liver Injuries – Some Requiring Transplants – On The Rise

Dietary supplements promoting weight loss and muscle gain have been linked to severe liver injuries and a rise in hospital admissions. Image credit: Vorobyeva/Shutterstock.com

With so much pressure to adhere to modern beauty standards, it’s no surprise that the use of dietary supplements has increased. In Australia, specifically, supplement use has been rising for the past 20 years. According to new research, this rise has been linked to an increase in hospital admissions of patients with severe liver injuries caused by herbal or dietary supplements claiming to promote muscle growth or weight loss. These patients generally have a higher rate of transplantation, and those who don’t receive one have a lower chance of survival than patients with liver injuries caused by conventional medicines.

The study, published in The Medical Journal of Australia, analyzed medical data of 184 adults admitted to the Royal Prince Alfred Hospital in Sydney with drug-induced liver injury (DILI) between 2009 and 2020. Almost two-thirds of these cases can be attributed to paracetamol, but of the remaining third, 22 percent are down to herbal and dietary supplements. Liver injury cases linked to supplements were just 15 percent (two out of 13 patients) in 20092011, compared to 47 percent (nine out of 19 patients) in 20182020.

Bodybuilding and weight loss supplements were implicated in half of the supplement-related liver injuries, and the number of cases involving traditional Chinese medicines was higher than in previous reports. The authors suggest this is due to the high demand for such medicines in Australia.

Not only was the proportion of supplement-related DILI found to have increased, but prognosis was decidedly worse. Transplant-free survival after 90 days was higher (86 percent) for patients with liver injury associated with paracetamol than it was for those associated with dietary and herbal supplements (59 percent). 

“[T]he prognosis for patients with paracetamol-related DILI and acute liver failure is good, as these patients are generally younger and have fewer other medical conditions, and an antidote for paracetamol poisoning is available,” write the authors.

The authors also note that only the most severe cases of DILI were studied – it is therefore likely that the numbers could be much higher. 

DILI is the most frequent cause of acute liver failure in the West, and the leading cause of liver-related death. Liver injury from an overdose of paracetamol is common – hospitalizations increased by 108 percent in Australia from 2004 to 2017. However, DILI caused by drugs other than paracetamol has been less studied. Alongside diet and herbal supplements, the team found that liver injury was also caused by antibiotics and tuberculosis, and cancer medications.

Stricter regulations surrounding herbal and dietary supplements are required. In Australia, these drugs can currently be purchased online from overseas, avoiding Australian regulatory oversight. Improved, culturally appropriate community education is also necessary. The authors report that about half of the patients studied who had supplement-related DILI were from non-European ethnic backgrounds, compared to just 20 percent of those with non-paracetamol-related liver injuries, suggesting targeted education as to the potential dangers of herbal and dietary supplements is needed.


 This Week in IFLScience

Receive our biggest science stories to your inbox weekly!

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.